pain killers

Painkillers increase risk of heart attack, stroke: DAK

With rampant overuse of painkillers in Jammu and Kashmir (JK), Doctors Association Kashmir (DAK) today said that painkillers increase the risk of heart attack and stroke.

Calling for tighter control on these drugs, President DAK Dr Nisar-ul-Hassan in a statement said that painkillers heighten the risk of dying from heart attack or stroke.

A Danish study published in March 2017 issue of “European Heart Journal” found that taking ibuprofen was associated with a 31% increased risk of heart attack.

Diclofenac, another commonly used painkiller raised the risk by 50%.

Another study published in “British Medical Journal” found that ibuprofen could increase stroke risk by three times.

The risk of heart attack or stroke could be explained by the effects of these painkillers, as they make blood thicker and stickier and also cause arteries to constrict.

Although the risk increases with longer use and higher dose but even with short term use and in low doses, person’s risk increases significantly.

You do not need to have existing heart condition to be at risk, although such a condition does increase your chances.

Too often people use painkillers for longer than needed at too high a dose.

Allowing these drugs to be purchased without a prescription sends a wrong message that they must be safe.

Clinicians prescribe painkillers for conditions like back pain when other non-drug treatment options like heat therapy may be as effective.

They are prescribed for flu, headache, fever, joint pain – when simple paracetamol will do.

There has to be a good reason to take these drugs.

We shouldn’t just be using these drugs willy-nilly.

They should be used with caution and people with heart disease should avoid them.

Over the counter sale of these medications should stop immediately and they should be available on prescription only.

It is imperative to make doctors and people aware about the risks.

The drug makers should put warning labels about the risks on these drugs. (CNS)

Share on FacebookTweet about this on TwitterShare on Google+Email this to someonePrint this page